Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 162, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2023, 2:57 AM EDT for Sullivan County, Vigo County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 2:57 AM EDT (06:57 UTC)
- Expired
- Jul 24, 2023, 3:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 111 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2013 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.3
The text
As transmitted.
087
WUUS53 KIND 240657
SVRIND
INC153-167-240745-
/O.NEW.KIND.SV.W.0162.230724T0657Z-230724T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
257 AM EDT Mon Jul 24 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Vigo County in west central Indiana...
Northern Sullivan County in southwestern Indiana...
* Until 345 AM EDT.
* At 257 AM EDT, a severe thunderstorm was located near West Union,
or 11 miles southeast of Marshall, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fairbanks around 310 AM EDT.
Other locations in the path of this severe thunderstorm include
Shelburn and Farmersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
3921 8758 3924 8758 3925 8757 3926 8758
3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0657Z 274DEG 16KT 3925 8758
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma2 follow-up statements
902
WWUS53 KIND 240709
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
309 AM EDT Mon Jul 24 2023
INC153-167-240745-
/O.CON.KIND.SV.W.0162.000000T0000Z-230724T0745Z/
Vigo IN-Sullivan IN-
309 AM EDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR SOUTHWESTERN VIGO AND NORTHERN SULLIVAN COUNTIES...
At 309 AM EDT, a severe thunderstorm was located 9 miles east of West
Union, or 14 miles southeast of Marshall, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelburn and Farmersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
3921 8758 3924 8758 3925 8757 3926 8758
3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0709Z 273DEG 17KT 3925 8750
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma978
WWUS53 KIND 240738
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
338 AM EDT Mon Jul 24 2023
INC153-167-240747-
/O.EXP.KIND.SV.W.0162.000000T0000Z-230724T0745Z/
Vigo IN-Sullivan IN-
338 AM EDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VIGO AND NORTHERN
SULLIVAN COUNTIES WILL EXPIRE AT 345 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
3921 8758 3924 8758 3925 8757 3926 8758
3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0737Z 274DEG 14KT 3925 8739
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:57 AM EDT, 1 hour earlier.
Area forecast discussion, Jul 24, 1:57 AM EDT, 1 hour before
Area Forecast Discussion National Weather Service Indianapolis IN 157 AM EDT Mon Jul 24 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 1029 PM EDT Sun Jul 23 2023 There are still some isolated showers and thunderstorms lingering within central Indiana this evening along a weak remnant boundary. These will continue to percolate as they move SSE along the boundary through 04-06Z. New development of showers and thunderstorms is still possible this evening north of a modest jet streak. Any showers/thunderstorms that due develop should stay under severe criteria with the only threats being lightning and occasional high rain rates leading to localized areal flooding. Otherwise, no major changes needed to the ongoing forecast other than fine tuning of POPs and associated sky cover forecast. && .Short Term...(This evening through Monday) Issued at 254 PM EDT Sun Jul 23 2023 Rest of Today. As of early this afternoon, the MCV that helped bring a few showers to the northern counties this morning was crossing into Illinois. Convective temperatures have been met according to ACARs soundings with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting the effective instability with only 200-300 J/kg when looking at ML CAPE. The best forcing into the afternoon will be near and to the south of the exiting MCV, so will focus POPs across the eastern counties with lesser amounts further to the west. The last few HRRR runs have latched onto the exiting MCV and each successive run continues to lower rain chances across central Indiana with a lack of a good initiator for convection. Tonight. Generally conditions are expected for the overnight hours with the potnetial for a few additional showers and storms along an instability gradient across central Indiana. The diurnally driven cu field overhead will gradually dissipate after sunset as the PBL begins to decouple. With the lower expected coverage for storms this afternoon, little convective overturning will create a slightly more favorable environment for a few elevated showers and storms. Initiation for these storms will be along the eastern periphery of a slightly stronger 700-850mb jet which will peak in strength after midnight. Not expecting high coverage or anything more than a few rumbles of thunder, but will be worth watching through the night. Shallow ground fog looks to return again late tonight into tomorrow morning with similar model signals to the last few morning with mostly clear skies, calm winds, strong inversion, but marginal moisture. Monday. The pattern will gradually begin to shift tomorrow with warmer weather working its way into central Indiana. Dry weather is expected for much if not all of central Indiana through the morning hours, but more robust southerly flow will bring dewpoints into the 70s along with warmer temperatures along with renewed rain chances. Model soundings show upwards of 2000 J/kg of instability during peak heating, but a lack of initiation source will limit convective development and coverage for storms. Models may also be overdoing the afternoon heating with the ridge still well out to the west and weak northwesterly flow aloft through the daytime hours. && .Long Term...(Monday night through Sunday) Issued at 254 PM EDT Sun Jul 23 2023 * Hottest weather of the summer thus far later this week. * Frequent but low chances for thunderstorms through the week. Continued expectations for this week are for a very large upper level ridge centered over the Southwest/southern High Plains, with upper level troughing of various intensities over the northeastern US, with central Indiana stuck in between in an upper level northwest flow regime much of the week. Surface flow will be largely southerly or southwesterly much of the period, with warm advection maintaining a hotter and more humid airmass through the week, at least until potential passage of a cold front very late in the period. As a result of this northwest flow aloft and warm, moist southerly flow at the surface, frequent chances for thunderstorms will be required through much of the long term period, but any one period will not have more than low chances, owing to significant uncertainty with respect to convective evolution, as the resultant forecast depends both upon subtle disturbances that longer range models generally handle poorly, and evolution of prior convection, which models also struggle with significantly. By mid week, afternoon highs in the low to mid 90s will be commonplace, with peak heat index values approaching or exceeding 100 degrees at times. This is unlikely to rise to the level of headline necessity, but will be quite hot and sticky, particularly given the relative lack of such heat thus far this season. It is also worth noting that heat illness is possible even with similar or lower heat index values, particularly with prolonged exposure or in those who are particularly susceptible. Folks across central Indiana should take care to limit heat exposure this week and take frequent breaks when this is not possible. && .Aviation...(06Z TAF Issuance) Issued at 156 AM EDT Mon Jul 24 2023 Impacts: - TSRA at HUF at the immediate start of the period. - VCSH at BMG from 07Z to 10Z. - MVFR vsbys possible from 10Z to 13Z at LAF, HUF, BMG. - More thunderstorms possible tomorrow evening at IND and BMG. - Veering winds through the period. Discussion: Scattered showers/thunderstorms are currently located near HUF (as of 06z) and will move southeast towards BMG through 10z. Enhanced moisture in areas that see this activity could lead to the development of localized patchy fog from 10z through 13z in accordance with diminishing diurnal winds. This could lead to MVFR vsbys at LAF, HUF, and BMG for a brief period. More thunderstorms are possible beginning around 21Z tomorrow afternoon and evening, primarily near KBMG and KIND. Limited coverage warrants the use of Prob30 groups to capture these thunderstorm chances at these two terminal sites in particular. As the parent feature responsible for said chances approaches, expect winds to veer and follow the diurnal strengthening curve through the end of the period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Updike Short Term...White Long Term...Nield Aviation...Marcus/JP
Hazardous weather outlook, Jul 23, 3:20 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 320 PM EDT Sun Jul 23 2023 INZ021-028>031-035>049-051>057-060>065-067>072-241930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 320 PM EDT Sun Jul 23 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to widely scattered thunderstorms are expected at times through tonight. An isolated strong to severe storm will be possible through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are expected at times through this week. A few strong storms cannot be ruled out at times. Peak afternoon heat index values may approach the upper 90s to around 100 degrees at times from mid week into the early weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather observed this evening and through the week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 23, 9:27 PM EDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
927 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 1 SSE Prairie Creek Res 40.11N 85.28W
07/23/2023 E1.00 inch Delaware IN Public
Public report of hail up to 1.00 inches.
&&
AULocal storm report, Jul 23, 9:30 PM EDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
930 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 2 W Prairie Creek Reser 40.13N 85.33W
07/23/2023 E1.00 inch Delaware IN Public
Public report of 1 inch hail.
&&
AULocal storm report, Jul 23, 9:31 PM EDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
931 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 1 SSE Prairie Creek Res 40.11N 85.28W
07/23/2023 E1.00 inch Delaware IN Public
Corrects previous hail report from 1 SSE
Prairie Creek Reservoir. Public report of
hail up to 1.00 inches.
&&
AUSpecial weather statement, Jul 24, 12:39 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT Mon Jul 24 2023
INZ064-065-072-240515-
Decatur IN-Bartholomew IN-Jennings IN-
1239 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southwestern
Decatur, east central Bartholomew and northeastern Jennings Counties
through 115 AM EDT...
At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of North Vernon, or 12 miles east of Columbus, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Vernon around 1255 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 8585 3930 8566 3916 8544 3891 8545
3891 8554 3888 8554 3888 8555
TIME...MOT...LOC 0439Z 306DEG 24KT 3917 8568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Jul 24, 2:45 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
245 AM EDT Mon Jul 24 2023
INZ051-240730-
Vigo IN-
245 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northern Vigo County
through 330 AM EDT...
At 245 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or 8 miles west of Terre Haute, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Terre Haute.
This includes Interstate 70 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3960 8752 3960 8722 3952 8723 3951 8724
3948 8724 3934 8726 3941 8753
TIME...MOT...LOC 0645Z 275DEG 19KT 3951 8752
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PumaSpecial weather statement, Jul 24, 2:53 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EDT Mon Jul 24 2023
INZ045-053-054-240730-
Owen IN-Morgan IN-Putnam IN-
253 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of west central Morgan,
northeastern Owen and south central Putnam Counties through 330 AM
EDT...
At 253 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Spencer, or 25 miles northwest of Bloomington,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Morgan, northeastern Owen and south central Putnam Counties,
including the following locations... Cagles Mill Lake, Devore, Quincy
and Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 8692 3950 8664 3933 8668 3934 8669
3930 8668 3927 8669 3935 8694 3938 8694
TIME...MOT...LOC 0653Z 277DEG 17KT 3943 8686
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PumaThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:33 PM EDT | Special Weather Statement | IND | Decatur | 42 min |
| Jul 24, 12:39 AM EDT | Special Weather Statement | IND | Jennings | 36 min |
| Jul 24, 2:45 AM EDT | Special Weather Statement | IND | Vigo | 45 min |
| Jul 24, 2:53 AM EDT | Special Weather Statement | IND | Owen | 37 min |
| Jul 24, 3:05 AM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 25 min |
| Jul 24, 3:42 PM EDT | Special Weather Statement | IND | Jennings | 33 min |
| Jul 24, 3:53 PM EDT | Special Weather Statement | IND | Hancock | 37 min |
| Jul 24, 4:15 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
| Jul 24, 4:18 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 27 min |
| Jul 24, 4:31 PM EDT | Special Weather Statement | IND | Delaware | 29 min |
| Jul 24, 4:37 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 23 min |
| Jul 24, 4:41 PM EDT | Special Weather Statement | IND | Decatur | 34 min |
| Jul 24, 4:45 PM EDT | Special Weather Statement | IND | Putnam | 30 min |
| Jul 24, 4:52 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 23 min |
| Jul 24, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion, Shelby | 16 min |
| Jul 24, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 24 min |
| Jul 24, 5:09 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 36 min |
| Jul 24, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 45 min |
| Jul 24, 5:34 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 26 min |
| Jul 24, 5:53 PM EDT | Special Weather Statement | IND | Bartholomew | 37 min |
| Jul 24, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew | 26 min |
| Jul 24, 6:07 PM EDT | Areal Flood Advisory | IND | Delaware, Henry | 2 hr |
| Jul 24, 6:20 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| Jul 24, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 25 min |
| Jul 24, 6:47 PM EDT | Special Weather Statement | IND | Bartholomew | 28 min |
| Jul 24, 7:02 PM EDT | Special Weather Statement | IND | Jackson | 28 min |
| Jul 24, 7:11 PM EDT | Special Weather Statement | IND | Shelby | 34 min |
| Jul 24, 7:29 PM EDT | Special Weather Statement | IND | Jackson | 31 min |
| Jul 24, 7:58 PM EDT | Special Weather Statement | IND | Morgan | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.